| Model Number |
400SMTHXSFT1H02 |
| Medical Device Problem Codes |
Failure to Advance (2524); Physical Resistance/Sticking (4012)
| Health Effect - Clinical Codes |
No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
10/21/2020
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Results: the pusher assembly was inadvertently kinked during handling after decontamination approximately 33.0, 67.5, 102.5 and 137.0 cm from the proximal end.The pet lock was intact on the proximal end of the pusher assembly.The pusher assembly mid-joint was retracted through the introducer sheath friction lock.The embolization coil was undamaged and intact with the pusher assembly.Conclusions: evaluation of the returned smart coil revealed that the pusher assembly mid-joint was retracted through the introducer sheath friction lock.If this occurs, resistance may be experienced during advancement.Forceful advancement against this resistance likely contributed to the kink observed near the pusher assembly mid-joint.During functional testing, the pusher assembly mid-joint was advanced through the introducer sheath friction lock with resistance.The smart coil was then advanced through its introducer sheath with resistance due to the pusher assembly kink.Evaluation of the returned smart coil revealed that the pusher assembly mid-joint was retracted through the introducer sheath friction lock.If this occurs, resistance may be experienced during advancement.After decontamination, the penumbra investigator inadvertently kinked the pusher assembly in multiple locations.During functional testing, the pusher assembly mid-joint was advanced through the introducer sheath friction lock with resistance.The smart coil was then advanced through its introducer sheath with resistance due to the pusher assembly kink.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2020-02035.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal carotid artery (ica) using penumbra smart coils (smart coils), non-penumbra coils and a non-penumbra microcatheter.During the procedure, the physician successfully implanted four smart coils and two non-penumbra coils in the target vessel.While attempting to advance another smart coil in the introducer sheath, the smart coil advanced a little and became stuck at the distal tip of the introducer sheath and subsequently, the pusher assembly of the smart coil kinked.Therefore, the smart coil was removed.Next, while advancing another smart coil in the introducer sheath, the smart coil advanced a little before becoming stuck; therefore, the smart coil was also removed.The procedure was completed using additional smart coils, coils and the same microcatheter.There was no report of an adverse effect to the patient.